Posted by: Momof2 | 2010-05-31



My son''s Gr 1 teacher complained that he was disrupting the other kids in his class and that he doesn''t concentrate.

He also suffers from Enuresis (sp?)/bedwetting and it seems he also has a learning problem.

I''ve had him tested by a child psychologist. She says that he could be ADD and referred him to a psyciatrist. She has also found he could be ADD. Still I wasn''t convinced though. I mean, boys are boisterous right?

His Gr 2 teacher is also complaining about the same thing. He is receiving extra reading lessons and didactic classes and I''m getting the same from these teachers as well. I''m taking him for a 2nd opinion at another child psycologist and so far she has come up with the same ... concentration problems etc.

I''m starting to come around to the idea of medication as I''ve tried everything up to know ... the Omega 3, the whole toot. If I start him on the ritalin/concerta, would this also eventually help with the bedwetting problem? Obviously 3 dr''s couldn''t be wrong? The teachers all have the same problem with the concentration/disruption ... I just feel like a failure if my child has to use meds!!! This would really be my last resort ... would it at least be worth a try? What if it doesn''t help?

Expert's Reply


ADHD Expert

Dear Momof2,

Although the choice you are faced with is a difficult one, take solace i the fact that every parent faced with this decision struggles with it.

Should you decide to put him on medication, view this with a positive attitude of tackling the problem, rather than with a sense of failure. Keep a journal for at least three months, daily if possible and record your son's behaviours. Progress can be slow and it can be difficult to remember how many times you had to refocus him last week.

It is a personal preference, but sometimes not telling the teacher immediately can provide more insight. After a month you can ask the teacher if she has noticed any changes in your son.

As for the bedwetting, there is no definite study that any of the medications (Strattera, Concerta or Ritalin) have any effect on bedwetting. Strattera has in one study been found to have more of an impact than the others, however, a single study is hardly proof.

Best wishes,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: BMJ | 2010-05-31

Hi Momof2

Not sure if you also post on the parenting forum. Welcome to the club. I agonised over giving my son Ritalin but eventually did and it has been the best thing we have ever done for him. You know, the worst thing that can happen is... nothing. He might not be helped by the meds but it might also make a huge difference. My only advise is to start lower rather than higher (at his age he most likely will be getting 10mg Ritalin or 12mg Concerta). Know that with both your son may have a decreased appetite - he will eat less in the day, in the beginning much less and more in the evening as it goes out his sytem and if he is on Concerta, if he takes it after 7am, he might battle to fall asleep. Both these side effects lessen over time. And most of all - you will question yourself many more times. Each time his dosage need to be adjusted or when someone makes a comment about Ritalin etc.

Good luck to you

Reply to BMJ

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.